Connecticut, 2023

Hail in Connecticut, June 2, 2023

June 2, 2023 · NWS OKX · 1 event in 1 county or zone

A shortwave aloft approached from the north along with a surface backdoor cold front. A severe thunderstorm was able to develop ahead of the cold front and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A shortwave aloft approached from the north along with a surface backdoor cold front. A severe thunderstorm was able to develop ahead of the cold front and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 2, 3:09 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 2, 3:09 PM EST, 11 minutes before
Area Forecast Discussion
National Weather Service New York NY
409 PM EDT Fri Jun 2 2023

.SYNOPSIS...
A backdoor cold front passes through the region tonight into
early Saturday morning. High pressure builds in from the north
Saturday into Saturday night. Low pressure will develop well
east of the area Sunday and head into New England, remaining
nearly stationary through the end of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
CAM's continue to show isolated thunderstorms, mainly across the
lower Hudson valley into southern Connecticut where best
instability and CAPE remains ahead of an approaching backdoor
cold front. A few of the stronger storms have been producing
small hail as CAPE remains. The treat will continue into early
this evening, and weaken as daytime heating ends. Also the
storms will be moving into a less favorable environment farther
to the coast. The gusty winds with the storms is less of a
threat as winds aloft remain weak despite the drier lower
levels. Continued with the mention of small hail inland into
early this evening, and removed the gusty winds. Thunderstorms
remain possible ahead of the backdoor cold front into late
tonight, and then with more stable air late tonight into
Saturday morning there will be a chance of showers.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
Showers possible into Saturday morning, south, and east of the
area into the afternoon as an upper trough moves off the New
England coast. Surface high pressure builds in behind the
backdoor front with a much cooler and drier airmass.
Temperatures will be up to 20 degrees cooler than Friday's
highs. Dry weather continues into Saturday night.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
An upper level low will be nearly stationary east of the area
Sunday, allowing a surface low to develop and trek into New
England and the Canadian Maritimes into Sunday night.
Thereafter, the rest of the long term will be characterized by
an omega block, with a stacked low pressure over New England and
an upper level low over southern California, and high amplitude
ridge over the center of the country.

With the stacked low over New England, troughs will rotate
around the low, one of which will be a cold front late Monday
night into Tuesday morning. This will mean precipitation chances
throughout the long term, with the highest chances occurring
during the day during peak heating of the afternoon into the
early evening hours, as surface heating increases instability
and the cold pool aloft increases the lower to mid level lapse
rates. The increased stability will also mean a slight chance
for thunderstorms. Generally, the best locations for
precipitation will be for northern and eastern sections of the
forecast area, as these areas will be closer to the low.

Forecast uncertainty increases towards the end of the forecast
period with divergence in model solutions with the upper and lower
level lows. The GFS kicks the low out of New England by mid-week
(though another upper low rotates around it and moves over the
area), while the ECMWF keeps the low over New England through the
end of the week, with the low weakening towards the second half of
the week.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A backdoor cold front approaches this afternoon and passes
through overnight. High pressure builds towards the region out
of southeast Canada on Saturday.

VFR through this early evening. There is a chance for showers
and thunderstorms, mainly inland across Lower Hudson Valley and
Connecticut into early this evening. The probability of
thunderstorms increases towards 00z and continues into the first
half of the night closer to the coast. The chance for thunder
diminishes after 03/04z, but showers remain likely into the
early morning hours. Brief MVFR is possible in heavier
downpours.

MVFR ceilings should become widespread from north to south
after 06z. IFR becomes likely early Saturday morning,
transitioning to MVFR by middle morning and then VFR in the
afternoon.

S-SE flow around 10 kt this afternoon with some inland
terminals remaining NE. Winds should start backing towards the
ESE-E this evening, becoming variable the first half of tonight.
Winds will become NE and increase early Saturday morning once
the backdoor front moves south of the area. Sustained NE winds
around 15 kt with gusts 20-25 kt likely on Saturday.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Timing of thunderstorms may need to be adjusted this evening.

Timing of wind shift to the NE late tonight may be off by 1-2 hours.

OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...

Saturday PM: Becoming VFR. Becoming VFR in the afternoon. NE winds
around 15kt with gusts around 25kt, highest at the coastal
terminals. Winds diminishing in the evening.

Sunday: Mostly VFR, a chance of MVFR with showers east of the NYC
metro terminals. NE wind gusts 15-20 kt possible.

Monday: VFR, a slight chance of showers.

Tuesday-Wednesday: Mainly VFR, a chance of mainly afternoon and
evening showers and thunderstorms with MVFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Behind a backdoor cold frontal passage later tonight into early
Saturday morning SCA gusty northeast winds will be developing
from the east to the west. The gusty SCA winds will continue on
the non ocean waters into Saturday evening, and on the ocean
waters into Sunday morning. However, ocean seas will remain
elevated at SCA levels through Sunday. Small craft advisories
have been expanded to include the eastern Long Island bays
tonight, and the remainder of the Sound and the south shore bays
and New York Harbor beginning Saturday morning. The advisories
will be in effect for all the waters Saturday into late Saturday
night, and then on the ocean waters through Sunday. There is a
low chance of brief gusts nearing gale force on the far eastern
ocean waters midday Saturday. Some lingering 5 ft seas and
gusts to 25 kt possible over the eastern ocean waters Sunday
night into Monday morning, but otherwise winds and waves will
remain below SCA levels through Wednesday.

&&

.HYDROLOGY...
No hydrologic impacts expected through the end of next week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will be running relatively high this weekend as a
full moon occurs Saturday night. Combined with a moderate NE-ENE
wind flow, tidal piling with the help of Ekman transport will bring
a decent chance of widespread minor coastal flooding Saturday and
Sunday evenings across some of the area. Best chances appear to be
from the Nassau County south shore back bays westward into Southern
Queens/Brooklyn, most of NY Harbor, as well as Southern Fairfield
and Southern Westchester Counties. Minor flooding could be possible
across the back bays of southern Suffolk County as well as along
Peconic and Gardiners bays. Localized moderate flooding may occur
both nights in southern Nassau County. In most cases, only a half
foot to 1.5 feet of tidal departure will be needed to reach minor
flooding.

A moderate rip current risk is expected today and Saturday.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 AM Saturday to 2 AM EDT Sunday for
     ANZ331-335-338-345.
     Small Craft Advisory from 3 AM Saturday to 2 AM EDT Sunday for
     ANZ332-340.
     Small Craft Advisory from 3 AM Saturday to 6 PM EDT Sunday for
     ANZ350.
     Small Craft Advisory from 6 AM Saturday to 6 PM EDT Sunday for
     ANZ353-355.

&&

SYNOPSIS...JP/MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...JP
AVIATION...DS
MARINE...JP/MET
HYDROLOGY...JP/MET
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 2, 2:30 PM EST, 50 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
330 PM EDT Fri Jun 2 2023

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-031000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
330 PM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for southern Connecticut,
northeastern New Jersey and southeastern New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-031000-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
330 PM EDT Fri Jun 2 2023

This Hazardous Weather Outlook is for the Atlantic coastal waters,
New York Harbor, Long Island Sound, and the Long Island bays.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 2, 11:30 AM EST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service New York NY
1230 PM EDT Fri Jun 2 2023

NYZ067-021700-
Orange NY-
1230 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of west central Orange
County through 100 PM EDT...

At 1229 PM EDT, Doppler radar was tracking a strong thunderstorm over
Millrift, or near Port Jervis, moving south at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Jervis and Deerpark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 7476 4150 7467 4133 7463 4136 7469
      4137 7469 4138 7471 4139 7471 4140 7474
      4143 7474 4142 7475 4144 7476 4146 7476
      4146 7475
TIME...MOT...LOC 1629Z 355DEG 14KT 4143 7474

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

MET
Special weather statement, Jun 2, 1:27 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service New York NY
227 PM EDT Fri Jun 2 2023

CTZ005-021915-
Northern Fairfield CT-
227 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of central Fairfield
County through 315 PM EDT...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethel, or near Newtown, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Danbury, Newtown, Fairfield, Trumbull, Ridgefield, Monroe, Bethel,
Wilton, Weston, Redding, Georgetown and Easton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4123 7323 4123 7325 4121 7326 4123 7328
      4121 7330 4121 7333 4120 7333 4119 7335
      4118 7347 4119 7347 4120 7348 4141 7349
      4142 7330
TIME...MOT...LOC 1826Z 000DEG 15KT 4136 7337

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 2, 1:53 PM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service New York NY
253 PM EDT Fri Jun 2 2023

CTZ005-009-NYZ068-070-021945-
Northern Fairfield CT-Southern Fairfield CT-Putnam NY-
Northern Westchester NY-
253 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of central Fairfield,
northern Westchester and eastern Putnam Counties through 345 PM
EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ridgefield, or 8 miles north of New Canaan, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Danbury, New Canaan, Brewster, Ridgefield, Wilton, Bedford,
Golden's Bridge and Peach Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4142 7349 4117 7346 4115 7349 4114 7358
      4118 7371 4136 7365 4142 7362
TIME...MOT...LOC 1852Z 019DEG 15KT 4127 7353

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 2, 2:38 PM EST, 42 minutes before
Special Weather Statement
National Weather Service New York NY
338 PM EDT Fri Jun 2 2023

NYZ067-022030-
Orange NY-
338 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of southwestern Orange
County through 430 PM EDT...

At 338 PM EDT, Doppler radar was tracking a strong thunderstorm over
High Point, or near Matamoras, moving south at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Port Jervis, Cuddebackville, Otisville, Huguenot, Unionville,
Deerpark, Westtown, Slate Hill and Pine Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4149 7476 4150 7465 4147 7443 4125 7446
      4136 7470 4137 7469 4138 7471 4139 7471
      4140 7474 4143 7474 4143 7476 4145 7476
      4146 7475
TIME...MOT...LOC 1938Z 013DEG 28KT 4133 7465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 2, 2:50 PM EST, 30 minutes before
Special Weather Statement
National Weather Service New York NY
350 PM EDT Fri Jun 2 2023

CTZ005-006-010-022030-
Northern Fairfield CT-Northern New Haven CT-Southern New Haven CT-
350 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of central Fairfield
and central New Haven Counties through 430 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodbridge, or near Shelton, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Haven, Meriden, Milford, Wallingford, Shelton, Naugatuck,
Guilford, Southbury, Newtown, Hamden, Cheshire, Branford, North
Haven, Monroe and Seymour.

LAT...LON 4157 7278 4133 7272 4124 7308 4125 7309
      4126 7309 4126 7310 4128 7312 4143 7322
      4151 7301 4155 7286 4154 7285 4156 7283
      4155 7282
TIME...MOT...LOC 1950Z 337DEG 16KT 4139 7301

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

DS
Special weather statement, Jun 2, 3:08 PM EST, 12 minutes before
Special Weather Statement
National Weather Service New York NY
408 PM EDT Fri Jun 2 2023

CTZ007-008-011-022100-
Southern Middlesex CT-Northern New London CT-Northern Middlesex CT-
408 PM EDT Fri Jun 2 2023

...A strong thunderstorm will impact portions of northwestern New
London and central Middlesex Counties through 500 PM EDT...

At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Glastonbury, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Middletown, Norwich, Colchester, East Hampton, Salem, Chester,
Cromwell, Portland, East Haddam, Haddam, Lebanon, Westbrook, Bozrah,
Lyme and North Lyme.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4157 7209 4131 7245 4161 7271 4163 7271
      4165 7250 4158 7246 4160 7241 4159 7239
      4160 7238 4160 7233 4164 7233 4166 7230
TIME...MOT...LOC 2007Z 320DEG 19KT 4166 7259

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JP

The radar

The Brookhaven radar (KOKX), 80 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Middlesex

When
June 2, 3:20 PM EST
Where
Middlesex County, 0.73 mi S of Portland
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.559, -72.631

Broadcast media reports 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2023Every state in 2023This day in weather historyWarnings in Connecticut, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100771.